Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 8, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 28, 2003, 8:53 PM MDT for San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2003, 8:53 PM MDT (02:53 UTC)
- Expired
- Jul 28, 2003, 11:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 121 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 2.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 3433 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 290254
FFWGJT
COC113-290545-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
853 PM MDT MON JUL 28 2003
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO
* UNTIL 1145 PM MDT
* AT 853 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN ALONG HIGHWAY 145 BETWEEN TELLURIDE AND
PLACERVILLE...MOVING SOUTHWEST AT 10 MPH.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.
LAT...LON 3798 10783 3802 10792 3814 10800 3799 10840
3782 107872 follow-up statements
431 RWUS32 KGJT 290503 FFSGJT COC113-290545- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1102 PM MDT MON JUL 28 2003 ...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR EASTERN SAN MIGUEL COUNTY... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS FROM TELLURIDE NORTH THROUGH PLACERVILLE...ALONG HIGHWAY 145...THROUGH 1130 PM MDT. PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE TO PRODUCE THE THREAT OF FLASH FLOODING...ESPECIALLY ALONG STEEP SLOPES...WHERE MUD AND ROCK SLIDES WILL BE POSSIBLE. ADDITIONAL RAINFALL AMOUNTS OF UP 1/4 INCH CAN BE EXPECTED. OUTDOOR ENTHUSIASTS SHOULD REMAIN INDOORS...AND MOTORISTS SHOULD AVOID TRAVELING ALONG HIGHWAY 145 BETWEEN PLACERVILLE AND TELLURIDE THROUGH LATE THIS EVENING. $$ COLTON
613 RWUS32 KGJT 290546 FFSGJT COC113-290600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1146 PM MDT MON JUL 28 2003 ...FLASH FLOOD WARNING FOR EASTERN SAN MIGUEL COUNTY ALLOWED TO EXPIRE... HEAVY RAIN HAS ENDED ALONG HIGHWAY 145...FROM PLACERVILLE TO TELLURIDE. AS A RESULT...THE FLASH FLOOD WARNING FOR EASTERN SAN MIGUEL COUNTY HAS BEEN ALLOWED TO EXPIRE. EXPECT PERIODS OF LIGHT TO MODERATE RAIN TO CONTINUE THROUGH EARLY TUESDAY MORNING HOWEVER...THE THREAT OF FLASH FLOODING HAS DIMINISHED. ADDITIONAL RAINFALL AMOUNTS WILL BE LESS THAN 1/10 INCH. MOTORISTS TRAVELING ALONG HIGWAY 145 SHOULD STILL BE ALERT TO FALLEN ROCK OR MUD COVERING THE ROAD. $$ NADLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:43 PM MDT, 7 hours 10 minutes earlier.
Area forecast discussion, Jul 28, 1:43 PM MDT, 7 hours 10 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 143 PM MDT MON JUL 28 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)... A WEAK BAROCLINIC BAND WILL STRETCH FROM NE TO SW ACROSS THE SAN JUAN MTNS AND FOUR CORNERS TONIGHT...AS WAS THE CASE YESTERDAY. MAIN DIFFERENCE BEING LACK OF A SHORTWAVE RIDING IN THE NORTHEASTERLY FLOW...SO EXPECT LESS CONVECTION TONIGHT THRU TUESDAY NGT. OTHER THAN THAT...NOT MUCH CHANGE AS HIGH PRESSURE CONTINUES TO ROTATE MOISTURE AROUND THE CWA...WITH THE BEST CHANCES FOR PRECIPITATION AROUND THE PERIPHERY OF THE CWA...AND SECONDARY MAXIMA OVER THE MTNS IN GENERAL. WILL KEEP SLIGHTLY HIGHER POPS OVER SOUTHERN THIRD OF CO WHERE BETTER MOISTURE RESIDES. CJC WEDNESDAY THROUGH FRIDAY... WEDNESDAY...UPPER LEVEL RIDGE SLOWLY SHIFTS OUT OF THE GREAT BASIN AND TOWARDS THE EAST DURING THIS PERIOD. UPPER LEVEL FLOW REMAINS WEAK SO STORMS WILL BE SLOW MOVING. DEEPEST MOISTURE STAYS OVER THE SOUTH SO HEAVY RAINFALL WILL CONTINUE TO BE A POSSIBILITY THERE. THE NORTHWEST FLOW WILL BRING DRIER AIR OVER THE NORTH. WITH LESS CLOUD COVER MANY LOCATIONS AND WARMING AT 7H...HIGH TEMPS TO INCREASE A COUPLE DEGREES. HEFFERNAN SATURDAY-MONDAY...UPPER LEVEL RIDGING CONTINUES TO SHIFT EAST INTO THE PLAINS AS GREAT LAKES LOW LIFTS OUT...AND TROUGHING DEVELOPS OFF THE WEST COAST. STAGE IS SET FOR ANOTHER STRONG MONSOONAL SURGE OF SUB-TROPICAL MOISTURE AS DEEP SOUTHERLY FLOW DEVELOPS OVER THE FORECAST AREA. TEMPS ARE EXPECTED TO DROP BACK DOWN CLOSER TO SEASONAL NORMS THROUGH THIS PERIOD AS INCREASE IN PRECIPITABLE WATER AND COOLER H7 TEMPS MOVE IN. JDC .GJT...NONE.
Hazardous weather outlook, Jul 28, 6:00 AM MDT, 14 hours 53 minutes before
COZ001>014-017>023-UTZ022>025-027>029-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...PRIMARILY OVER THE SOUTHERN AND CENTRAL MOUNTAINS. A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS...ESPECIALLY FOR THE SOUTHWESTERN SAN JUAN MOUNTAINS. IN ADDITION...GUSTY WINDS TO 40 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/2 INCH WILL ACCOMPANY THE STRONGER STORMS .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 70. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY SHOWERS...HAIL...AND STRONG GUSTY WINDS.
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.